Alert archive / Texas / Flash Flood Warnings in 2021

Flash Flood Warning 24, NWS Houston/Galveston, TX

June 21, 2021Harris County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Jun 21, 2021, 7:08 PM CDT for Harris County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2021, 7:08 PM CDT (00:08 UTC)
Expired
Jun 21, 2021, 10:15 PM CDT
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

County Harris County, TX

The radar

The Houston radar (KHGX), 45 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 9:30 PM CDTFLASH FLOOD5 Ne Houston, TXSOCIAL MEDIA REPORT OF A FLOODED CAR AND KNEE DEEP WATER NEAR THE INTERSECTION OF JENSEN DRIVE AND BENNINGTON STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 142 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.1 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2021-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1777 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2021-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1777 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
868 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

876 
WGUS54 KHGX 220008
FFWHGX
TXC201-220315-
/O.NEW.KHGX.FF.W.0024.210622T0008Z-210622T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
708 PM CDT Mon Jun 21 2021

The National Weather Service in League City has issued a

* Flash Flood Warning for...
  Harris County in southeastern Texas...

* Until 1015 PM CDT.

* At 708 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Greater Fifth Ward, Near Northside Houston, Second Ward, southern 
  Northside / Northline, Downtown Houston, eastern Greater Heights, 
  eastern Memorial Park, Houston Gardens, Settegast, East Houston, 
  Kashmere Gardens, East Little York / Homestead, El Dorado / Oates 
  Prairie, Pleasantville Area, Eastex / Jensen Area, Denver Harbor / 
  Port Houston, Hunterwood, Northshore, Independence Heights and 
  Minute Maid Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets and underpasses 
as well as other drainage areas and low lying spots.

&&

LAT...LON 2982 9519 2980 9525 2976 9528 2975 9535
      2977 9537 2982 9539 2985 9539 2987 9537
      2986 9535 2987 9531 2991 9526 2989 9521
      2988 9519

FLASH FLOOD...RADAR INDICATED

$$

kp

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 3:32 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jun 21, 3:32 PM CDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
332 PM CDT Mon Jun 21 2021

.SHORT TERM [Tonight through Tomorrow/Tuesday Night]...

While it seemed to take some time to get going, activity is starting
to pick up across central and northern portions of the CWA this aft-
ernoon. These storms don't appear to be firing along any discernible
shortwaves/low-level boundaries and have been moving rather steadily
north. Activity should be a little better organized overnight as the
cold front moves into the area. The high PW air mass (from 2.1 - 2.4
inches) already in place along with some weak upper level diffluence
could be enough for moderate to heavy downpours as this front slowly
sags toward the coast overnight/early tomorrow morning. Models cont-
inue to stall the front at/to just south of the I-10 corridor by sun
rise tomorrow with rain chances tapering down with its passage (from
the north). The slightly drier air filtering down should help keep a
lid on most development across our northern counties tomorrow after-
noon, locations at/near where the front stalls could see isolated to
widely scattered showers pop up during the afternoon. Conditions are
expected to improve by tomorrow evening as the front weakens and our
temperatures fall.

As for temperatures, tonight's lows will range from the mid to upper
70s inland...near 80 at the coast. Highs tomorrow should be a little
cooler (from 5 to 8 degrees lower) for locations north of I-10...but
remain at/about the same across the southern CWA (ie lower/mid 90s).
41

&&

.LONG TERM...[Wednesday through Monday]

By Wednesday morning, a weak upper level ridge will begin to
redevelop over Texas but 500 heights only reach about 591 DM.
Moisture still looks to be trapped beneath the expanding ridge and
feel differential heating will be enough to trigger a few showers
and thunderstorms. The situation looks similar on Thursday with
moisture trapped beneath the ridge and daytime heating will again
foster a chance of showers and thunderstorms. Heat index values
will be on the rise and HI values should range between 100-105
degrees. MaxT values should remain on the warm side with MaxT
values in the lower to middle 90's.

The upper level ridge retreats west on Friday as an inverted upper
trough over the eastern gulf treks west. In addition, a short wave
trough over the northern plains will dig to the SE. Southeast
Texas will lie between the 3 systems but with a decrease in
moisture, not sure that rain chances look all that high on Friday.
Rain chances will increase again on Saturday and Sunday as
additional short wave energy embedded in the jetstream helps carve
out a deeper trough over the central US. 500 heights fall to
around 588 DM and PW values increase to around 2.10 inches. The
combination of lower heights, daytime heating and high moisture
content should set the stage for more showers and thunderstorms
next weekend. SE TX will lie between an upper level ridge over the
NW US and another ridge building over FL. SE TX will lie in the
weakness so diurnally driven showers and thunderstorms will be
possible into early next week. MaxT values will trend slightly
cooler with the lower heights, additional cloud cover and rain
chances. 43

&&

.MARINE...

The pressure gradient will relax tonight as a weak front moves
into SE TX. Will allow the SCA to expire over the Bays and
nearshore waters but will extend the SCA offshore for seas through
00z. A SCEC will be required over the coastal waters through early
Tuesday as seas remain slightly elevated. Wind and seas will be
higher in and near thunderstorms tonight into early Tuesday.  A
light to occasionally moderate onshore flow will persist through
the end of the week with high pressure over the eastern Gulf of
Mexico and lower pressures over the central plains.  43

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      72  86  74  94  77 /  70  20  10  20   0
Houston (IAH)              76  90  76  94  78 /  70  30  20  30  10
Galveston (GLS)            80  90  82  91  84 /  70  60  20  30  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk until 7 PM CDT this evening for the
     following zones: Bolivar Peninsula...Brazoria Islands...
     Galveston Island...Matagorda Islands.

GM...Small Craft Advisory until 7 PM CDT this evening for the
     following zones: Waters from Freeport to Matagorda Ship
     Channel TX from 20 to 60 NM...Waters from High Island to
     Freeport TX from 20 to 60 NM.

&&

In the hours before

Special weather statement, Jun 21, 4:37 PM CDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
437 PM CDT Mon Jun 21 2021

TXZ200-213-300-313-212215-
Northern Liberty TX-Coastal Harris TX-Southern Liberty TX-
Inland Harris TX-
437 PM CDT Mon Jun 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LIBERTY AND EAST CENTRAL
HARRIS COUNTIES UNTIL 515 PM CDT...

At 437 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dayton, moving northeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Liberty, Dayton, Ames, Hardin, Kenefick, Devers and Dayton Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2989 9497 3005 9507 3022 9474 2996 9454
TIME...MOT...LOC 2137Z 239DEG 16KT 2997 9492
Special weather statement, Jun 21, 5:07 PM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Houston/Galveston TX
507 PM CDT Mon Jun 21 2021

TXZ213-313-212245-
Coastal Harris TX-Inland Harris TX-
507 PM CDT Mon Jun 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HARRIS COUNTY UNTIL
545 PM CDT...

At 507 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sheldon, or near Channelview. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Northwestern Baytown, Channelview, Highlands, Barrett, Crosby and
Sheldon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2978 9513 2988 9517 2996 9503 2980 9495
TIME...MOT...LOC 2207Z 235DEG 2KT 2984 9511
Special weather statement, Jun 21, 5:42 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
542 PM CDT Mon Jun 21 2021

TXZ213-313-212330-
Coastal Harris TX-Inland Harris TX-
542 PM CDT Mon Jun 21 2021

...SPECIAL WEATHER STATEMENT...

At 542 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sheldon, or near Channelview. This storm was nearly stationary.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Northwestern Baytown, Deer Park, Cloverleaf, Highlands, Channelview,
Barrett, Crosby, Lake Houston Dam, San Jacinto State Park, Sheldon,
eastern Houston Ship Channel and Lake Houston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2972 9513 2980 9519 2989 9522 2996 9503
      2979 9494
TIME...MOT...LOC 2242Z 234DEG 1KT 2984 9511

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:36 PM CDTAreal Flood AdvisoryHGXHarris, Liberty3 hr
Jun 21, 8:01 PM CDTSpecial Weather StatementHGXHouston, Trinity44 min
Jun 21, 9:25 PM CDTSpecial Weather StatementHGXHouston, Trinity50 min
Jun 21, 10:11 PM CDTSmall Craft AdvisoryHGX3 hr
Jun 21, 10:23 PM CDTSpecial Weather StatementHGXTrinity52 min
Jun 21, 10:25 PM CDTAreal Flood AdvisoryHGXHarris110 min
Jun 21, 11:17 PM CDTSpecial Weather StatementHGXMadison43 min
Jun 21, 11:24 PM CDTSpecial Marine WarningHGX51 min
Jun 21, 11:39 PM CDTSpecial Weather StatementHGXMadison36 min
Jun 21, 11:58 PM CDTSpecial Weather StatementHGXGrimes, Madison47 min
Jun 22, 12:08 AM CDTSevere Thunderstorm WarningHGXBrazos, Grimes, Madison, Montgomery, Walker52 min
Jun 22, 12:28 AM CDTSpecial Weather StatementHGXBrazoria47 min
Jun 22, 12:56 AM CDTSpecial Weather StatementHGXBrazos, Burleson49 min
Jun 22, 1:14 AM CDTSpecial Weather StatementHGXBrazos, Burleson, Washington91 min
Jun 22, 1:17 AM CDTSpecial Weather StatementHGXBrazoria43 min
Jun 22, 1:28 AM CDTAreal Flood AdvisoryHGXBrazos, Burleson, Grimes2 hr
Jun 22, 1:43 AM CDTSpecial Weather StatementHGXBrazoria47 min
Jun 22, 3:46 AM CDTRip Current StatementHGXBrazoria, Galveston, Matagorda21 hr
Jun 22, 4:28 AM CDTSpecial Weather StatementHGXJackson47 min
Jun 22, 9:24 AM CDTSpecial Marine WarningHGX66 min
Jun 22, 10:55 AM CDTSpecial Marine WarningHGX95 min
Jun 22, 6:08 PM CDTSpecial Weather StatementHGXHarris37 min
Jun 22, 6:57 PM CDTSpecial Weather StatementHGXWharton48 min

Nearby

Flash Flood Warnings in Texas, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.